• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Azathioprine T-Cell Lymphoma risk

Hi everyone,

Can anyone tell me which hospitals/centres NO longer use Azathioprine because of the risk of Hepatosplenic T-cell lymphoma (HSTCL)?

Our 10 year old son is supposed to start Aza soon but we are concerned about the safety profile, especially when Methomethotrexate is another option. We would love to know which institutions have dropped Aza therapy completely.

Many Thanks,
Daisy
 

my little penguin

Moderator
Staff member
Maintaining such a level of immunosuppression is associated with a carcinological risk. Thus, the use of thiopurines is clearly associated with a risk of developing lymphoma [13]. In 2011, 43 cases of lymphoma were described among the 16,023 patients treated with immunosuppressants for IBD [13]. The type of lymphoma most often diagnosed was large cell B lymphoma (44%), then follicular lymphoma(14%) then Hodgkin's lymphoma (12%).

In addition, the use of azathioprine or 6-mercaptopurine increased the risk of developing lymphoma by 4–5. On the other hand, the correlation between the occurrence of lymphoma and the use of an anti TNF is more disputed due to the use, often in parallel, of anti TNF and thiopurines in most patients [14]. A meta-analysis of 26 studies had described 13 cases of non-Hodgkin's lymphoma in adults treated with anti TNF for CD. Compared to the risk in the general population of developing lymphoma (1.9 per 10,000 person-years), the risk under anti TNF therapy was 3 times higher (3.2 per 10,000 person-years). Nevertheless, among the cases, 66% were also on thiopurines at the time of the diagnosis of lymphoma.

Finally, the TREAT study [15] is the only prospective study that continues to compare the side effects of infliximab with those of other therapies in more than 6000 patients treated for CD since 1999. The last update of this study in 2014 did not report any correlation between the use of infliximab and the risk of neoplasia but confirmed that immunosuppressive treatments, alone or in combination with biotherapies, increased the carcinogenic risk with odds with respective ratios of 4.19 and 3.33.

Similarly, Herrinton et al. reported that combotherapy increased the risk of developing lymphoma by a factor of 6 compared to the risk of the general population [13].

Non-Hodgkin's lymphomas can be complicated by intestinal perforation, especially after the initiation of anti-tumor chemotherapy, but the perforations can complicate the natural history of a lymphoma. These perforations most often occur in the small intestine and generally require emergency surgery [16]. Perforation is also known as a rare acute surgical emergency complicating the natural history of the CD, occurring in 1–3% of cases [17]. However, in other cases, perforation of a cancer, endoscopic perforation or anastomotic failure may occur.
From

at one point my kiddo was diagnosed with sweets syndrome on top of crohns /Juvenile arthritis.
The dermatologist wanted to switch from methotrexate /humira (at the time) to humira /imuran (aza).
Imuran is known to treat sweets syndrome .
Both the pediatric rheumatologist and pediatric Gi refused to place my kiddo on imuran at that time with humira due to T cell lymphoma risk when combined with an anti tnf .

this was the same ped Gi who 6 years earlier had placed my kiddo on 6-mp
He said at the time they just didn’t know it would cause and increase in lymphoma when used alone.
The doc also said the T cell lymphoma rate was tiny so it took a while to figure it out.

the rate is higher in young males with ibd.

if your questioning
There is no reason to not ask for methotrexate (mtx).

my kiddo (adult now ) still dreads mtx night though
He feels sick the next day
He takes pills.
Mtx shots made him sick for 6 days so that was a no go for him.

Did the Gi give a good reason for using aza??
Most ped gi that I know don’t use it much anymore
But if you have no other med options then they do .
 
Thanks so much for explaining in detail your son's situation. We are in New Zealand and standard approach still follows a ladder one starting at AZA/6MP or Methotrexate for moderate to severe Crohns. Because we are a small country, many drugs only get funded a lot later than in the US. This unfortunately also includes at times those with better safety profiles.

Our Specialist just said that we are doing Aza. He only mentioned the increased risk of skin cancer. Then I looked up studies on Azathioprine and almost fell backwards. Our son has had issues with Immune System Disregulation since he was born, so I am not keen on adding anything that puts him at an even greater risk of lymphoma.

It may be all well for the majority of kids, but T-cell Lymphoma would be absolutely devastating for the few who sit on the wrong side of probability stats.

I am not prepared to take that risk with a kid that picks up weird stuff (chronic ITP, VKC) and I am hoping my son's specialist will accept that. Hearing from other parents who had doctors say 'No way' to Aza is helpful for our case.

I have rung my son's IBD nurse and explained my concerns. She said the doctor would ring me to discuss it. So we will see.

Daisy
 

my little penguin

Moderator
Staff member
T cell lymphoma is almost always fatal
Unlike other lymphomas
There is an immune dysregulation team at children’s hospital of Philadelphia
They see cases all other the world
Might be worth a second opinion ask on your kids case


Is your son willing to try een (exclusive enteral nutrition)?
Its formula only no solid food
It can get full mucosal healing
Most kids drinks that are complete nutrition work even over the counter ones
In the US at least
Nestle nutrition store sells things on line as does Abbott
Peptamen jr is semi elemental more broken down so easier to absorb
Polymeric version s are easier to drink
Like pediasure /kids boost etc…


My kiddo did een a few times for up to 8 weeks to heal the gut while on meds
Then switched to partial een (2-3 shakes a day )
He has done this since age 7 now 20
It helps with weight /growth
Highly recommend even partial een (just shakes ) to help the kiddo grow with his peers
Boys have a hard time if they are under weight
 
Yes, my son currently in his second week of EEN. Doctor wants to start Aza while he is still on EEN. I will definitely check out the Philadelphia Team. Thanks so much!
 

my little penguin

Moderator
Staff member
That makes sense
Een can be used as treatment by itself but obviously the psychological side effects are extremely difficult for kids /teens with longer term use (years vs weeks )
 

Maya142

Moderator
Staff member
In the US, most pediatric GIs do not use Azathioprine anymore because of the risk of T-cell Lymphoma in addition to the increased skin cancer risk. Especially for adolescent boys. It's now normal either to start on MTX or to go straight to a biologic. There are a number of children's hospitals with pediatric IBD centers that do online second opinions - such as CHOP in Philadelphia (mentioned above) and Boston Children's.

My daughter takes MTX in addition to a biologic for her IBD. When she was younger, MTX caused a lot of side effects, but now she has no side effects at all, weirdly enough. There are lots of things you can do to help with side effects such as switching from pills to shots, taking Zofran, increasing folic acid etc. Personally, if it were my child, I would push for MTX over Azathioprine. Both are cheap drugs. You'll probably be more successful with that approach, vs. asking for a biologic, which are very expensive.

My daughter actually tried Azathioprine for a while, many years ago. It's a pain to try - weekly blood work for quite a while, then biweekly, then monthly. She also got many infections which hasn't happened on any other med for her. She was very glad to stop it.
 
In the US, most pediatric GIs do not use Azathioprine anymore because of the risk of T-cell Lymphoma in addition to the increased skin cancer risk. Especially for adolescent boys. It's now normal either to start on MTX or to go straight to a biologic. There are a number of children's hospitals with pediatric IBD centers that do online second opinions - such as CHOP in Philadelphia (mentioned above) and Boston Children's.

My daughter takes MTX in addition to a biologic for her IBD. When she was younger, MTX caused a lot of side effects, but now she has no side effects at all, weirdly enough. There are lots of things you can do to help with side effects such as switching from pills to shots, taking Zofran, increasing folic acid etc. Personally, if it were my child, I would push for MTX over Azathioprine. Both are cheap drugs. You'll probably be more successful with that approach, vs. asking for a biologic, which are very expensive.

My daughter actually tried Azathioprine for a while, many years ago. It's a pain to try - weekly blood work for quite a while, then biweekly, then monthly. She also got many infections which hasn't happened on any other med for her. She was very glad to stop it.
Thank you so much for your reply and your advice! Yes, we are feeling strongly that we don't want our son on Aza and will ask for MTX instead. He is currently still in a stand-down period because of a live vaccine but as soon as we have the discussion, we will push for MTX.
Your reply couldn't have come at a better time.
Thanks again,
Daisy
 
Top